New York, 2008

Winter Weather in New York, December 17, 2008

December 17, 2008 · NWS ALY · 27 events in 27 counties and zones

A low pressure system tracked northeast from the Tennessee Valley late Tuesday night December 16th, to Lake Ontario by Wednesday afternoon December 17th, while another low pressure system developed off the Delmarva Peninsula and tracked northeast, passing just east of Cape Cod late Wednesday. This combination of systems brought a swath of light to moderate snowfall to much of east central New…

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system tracked northeast from the Tennessee Valley late Tuesday night December 16th, to Lake Ontario by Wednesday afternoon December 17th, while another low pressure system developed off the Delmarva Peninsula and tracked northeast, passing just east of Cape Cod late Wednesday. This combination of systems brought a swath of light to moderate snowfall to much of east central New York and western New England, beginning late Tuesday evening, and ending by midday Wednesday. In addition, sleet and freezing rain also occurred, especially across portions of the southeast Catskills into the mid Hudson Valley region.

Total snow and sleet amounts ranged from an inch or less across the mid Hudson Valley, to 1 to 3 inches across the Capital District and southeast Catskills, with generally 3 to 6 inches occurring across the Mohawk Valley, the Lake George Saratoga region, and southern Adirondacks.

In addition, ice accretion of up to one tenth of an inch occurred across portions of the mid Hudson Valley.

This wintry mix led to treacherous travel conditions for the Wednesday morning commute across much of eastern New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 16, 9:22 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Dec 16, 9:22 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
922 PM EST TUE DEC 16 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL LIFT NORTHEAST FROM THE TENNESSEE VALLEY
LATE TONIGHT TO LAKE ONTARIO WEDNESDAY AFTERNOON...AS A SECOND LOW
PRESSURE SYSTEM FORMS OFF THE DELMARVA PENINSULA AND QUICKLY MOVES
NORTHEAST PASSING EAST OF CAPE COD LATE WEDNESDAY. THESE TWO SYSTEMS
WILL BRING A WINTRY MIX OF SNOW...SLEET AND SOME FREEZING RAIN TO
OUR REGION TONIGHT INTO WEDNESDAY. A WEAK RIDGE OF HIGH PRESSURE
WILL THEN BUILD IN ON THURSDAY BEFORE ANOTHER STORM SYSTEM
APPROACHES FROM THE OHIO VALLEY ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SNOW NOW SPREADING EAST AND NORTH INTO THE REGION...BUT BASED ON
AREA 00Z SOUNDINGS...STILL QUITE A BIT OF DRY AIR BETWEEN THE
SURFACE AND BOUNDARY LAYER...SO VIRGA OCCURRING NOW. STEADIER SNOW
JUST SOUTH OF POU JUST SLOWLY BUILDING NORTHWARD...AND BASED ON
TRENDS...ALL AREAS WILL SEE THE SNOW START BY OR JUST AFTER
MIDNIGHT.

BASED ON LOW-LEVEL WET BULB TEMPERATURES...ADJUSTED LOW
TEMPERATURES JUST A DEGREE OR TWO IN SOME PLACES. WARMING THROUGH
THE BOUNDARY LAYER EVIDENT IN 00Z SOUNDINGS AND UPPER PLOTS ACROSS
THE MID ATLANTIC AND OH VALLEY. BASED ON THE EVOLVING BOUNDARY
LAYER WIND FIELDS...DOMINATED BY THE V WIND COMPONENT...CONTINUED
WARMING ALOFT...NOSING INTO PARTS OF THE CATSKILLS AND MID HUDSON
VALLEY...WILL BEGIN A TRANSITION TO A MIX BY SUNRISE OVER THISE
LOCATIONS.

SO...CONFLUENT UPPER-LEVEL FLOW DUE TO BATTLE BETWEEN POLAR
VORTEX AND EASTERN NORTH AMERICAN SOUTHERN STREAM
RIDGE...SUPPORTING A RESPECTABLE EAST-WEST ORIENTED BOUNDARY LAYER
THERMAL GRADIENT. QUICK CONFLUENT FLOW SUPPORTING QUICK PARADE OF
UPPER IMPULSES TO SQUEEZE THROUGH THE CONFLUENT FLOW...ENHANCING
FRONTOGENESIS AND LOW-LEVEL JET ENERGY WITH EACH OF SEVERAL
STORMS INTO THE MIDDLE OF NEXT WEEK. POSITION OF BOUNDARY LAYER
THERMAL GRADIENT AND NORTHWARD EXTENT OF BOUNDARY LAYER FREEZING
LINE...WHICH WILL DETERMINE WHAT REGIONS SEE WHAT PRECIPITATION
TYPES IN EACH STORM...WILL DEPEND ON WHICH UPPER FEATURE WINS EACH
BATTLE...THE POLAR VORTEX ANCHORING THE COLD AIR...OR THE EASTERN
NORTH AMERICAN UPPER RIDGE POSSIBLY AIDING WARMER AIR NORTHWARD.
SYSTEMS TONIGHT...FRIDAY/FRIDAY NIGHT...SUNDAY NIGHT/MONDAY...AND
POTENTIALLY NEAR CHRISTMAS WILL BE INTERESTING TO WATCH.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
THE HIGHEST SNOW TOTALS WILL BE ACROSS THE SOUTHERN
ADIRONDACKS...WHERE 4 TO 8 INCHES IS EXPECTED...WITH 3 TO 6 ACROSS
CENTRAL AREAS INCLUDING THE CAPITAL REGION AND EASTERN
CATSKILLS...AND 1 TO 4 INCHES ACROSS SOUTHERN ZONES. LIMITED
MENTION OF ICE ACCRETION TO AREAS SOUTH OF ALBANY...WHERE UP TO
ONE TENTH OF AN INCH IN SOME SPOTS IS POSSIBLE. THIS IS LESS THAN
PREVIOUS THINKING...AND WILL NOT CAUSE A SIGNIFICANT IMPACT. WILL
NOT UPGRADE TO A WARNING ACROSS THE ADIRONDACK ZONES SINCE
EXPECTED QPF/SNOW RATIOS WOULD NOT ALONE JUSTIFY A WARNING - BASED
ON FAVORABLE SNOW GROWTH REGION DISPLACED ABOVE THE MAX VERTICAL
MOTION AND FRONTOGENESIS /AND BANDING POTENTIAL/ BEING LESS
PRONOUNCED COMPARED TO PREVIOUS MODEL RUNS...WILL CONTINUE
MENTIONING ADVISORY LEVEL SNOWS.

THE STEADY PRECIP SHOULD END RATHER ABRUPTLY BY EARLY WED AFTERNOON
AS WE LOSE THE WARM ADVECTION...WITH ONLY SLIGHT CHANCE THEREAFTER.
MIXED PRECIP WILL LIKELY CHANGE TO LIGHT RAIN FOR A SHORT TIME
BEFORE ENDING ACROSS VALLEY LOCATIONS MAINLY SOUTH OF ALBANY...AS
TEMPS RISE THROUGH THE 30S.

A WEAK RIDGE OF HIGH PRESSURE WILL BUILD INTO OUR REGION FOR
WEDNESDAY NIGHT INTO EARLY THURSDAY NIGHT. MOST OF THE AREA WILL
HAVE DRY WEATHER DURING THIS PERIOD...BUT LAKE EFFECT WILL PRODUCE
SNOW SHOWERS ACROSS THE REGION WEDNESDAY NIGHT INTO EARLY THURSDAY
WHICH WILL BE ALIGNED IN ABOUT A 270 DEGREE ORIENTATION...SO THE
MAIN EFFECT WILL BE INTO THE WESTERN ADIRONDACKS. THE LAKE EFFECT
ACTIVITY WILL DIE OUT IN THIS REGION THURSDAY AFTERNOON.

THE NEXT IN WHAT COULD BE A LONG LINE OF STORMS WILL EFFECT THE
REGION LATE THURSDAY NIGHT INTO FRIDAY...AND MAY LINGER INTO EARLY
FRIDAY NIGHT. SIMILAR TO THE STORM FORECAST TO AFFECT OUR REGION
TONIGHT AND WEDNESDAY...THIS SECOND STORM WILL ALSO TRACK FORM WEST
TO EAST ACROSS THE REGION WITH SOME REDEVELOPMENT OFF THE COAST.
HOWEVER...THIS STORM IS FORECAST TO TRACK FURTHER TO THE SOUTH...
MOVING EAST ACROSS PENNSYLVANIA AND REDEVELOPING OFF THE NEW JERSEY
COAST. THIS SHOULD RESULT IN A COLDER SCENARIO FOR THE FORECAST AREA
AND HAVE FORECAST ALL SNOW FOR THIS EVENT. SOME MIXED PRECIPITATION
IS POSSIBLE OVER THE EXTREME SOUTHERN PART OF THE FORECAST AREA...
BUT FELT THE THREAT WAS NOT HIGH ENOUGH TO WARRANT INCLUDING IT IN
THE FORECAST.

IT SHOULD REMAIN DRY ACROSS THE FORECAST AREA THROUGH EARLY THURSDAY
NIGHT...WITH INCREASING POPS FROM SOUTHWEST TO NORTHEAST LATE
THURSDAY NIGHT. LIKELY POPS IN ALL ZONES ON FRIDAY...AND CHANCE POPS
EARLY FRIDAY NIGHT AS THE STORM EXITS...WITH THE HIGHEST POPS OVER
THE EASTERN PART OF THE FORECAST AREA.

IT WILL GET PROGRESSIVELY COLDER DURING THE SHORT TERM PERIOD. LOWS
WEDNESDAY NIGHT WILL BE IN THE MID TEENS TO MID 20S. HIGHS THURSDAY
IN THE UPPER 20S TO UPPER 30S. LOWS THURSDAY NIGHT MAINLY IN THE
TEENS TO AROUND 20. HIGHS FRIDAY IN THE LOW 20S TO LOW 30S...AND THE
LOWS FRIDAY NIGHT IN THE UPPER SINGLE NUMBERS AND TEENS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
LOW PRESSURE MOVES OUT OF THE PICTURE AT THE BEGINNING OF THE
PERIOD...WITH ONLY A LINGERING CHANCE OF LAKE EFFECT FOR PORTIONS OF
HERKIMER AND HAMILTON COUNTIES.  WITH A HIGH PRESSURE RIDGE BUILDING
IN QUICKLY FROM THE WEST...ANY LAKE EFFECT WILL SUBSIDE BY SATURDAY
EVENING.  IT WILL BE A PERIOD OF RAPID PROGRESSION.  LOW PRESSURE
OFF THE ROCKIES ON SATURDAY WILL INTENSIFY QUICKLY AS IT RUSHES TO
THE OHIO VALLEY BY SUNDAY...AND PASSING THROUGH OUR CWA BY MIDDAY
MONDAY.  WITH PLENTY OF COLD AIR TO BE IN PLACE AT ALL LEVELS...IT
APPEARS HIGHLY LIKELY RIGHT NOW THAT THIS SYSTEM WILL PROVIDE ALL
SNOW TO ALL ZONES.  GIVEN OUR RECENT DEBILITATING ICE STORM...THIS
MIGHTVE BEEN PERCEIVED AS GOOD NEWS WERE IT NOT FOR THE 1.00+ QPFS
THAT BOTH THE GFS AND ECMWF ARE TRYING TO PUT DOWN ATTM.  THE LATTER
GIVES A LITTLE LESS TO THE NORTHERN ZONES THOUGH.  THE SYSTEM LIFTS
OUT AS QUICKLY AS IT CAME IN...WITH THE EFFECTS OF HIGH PRESSURE
BEING FELT BEGINNING MONDAY NIGHT.  THAT SAID...WESTERN ZONES SHALL
BE KEPT IN A SLGT RISK FOR LAKE EFFECT SNOW SHOWERS/FLURRIES...
THROUGH TUESDAY SHOULD THE DEPARTING SYSTEM HAPPEN TO SLOW UP.

THE COLD AIR GATHERING INTO THE NORTH CENTRAL U.S. HAS ALREADY
FILTERED IN.  WITH NO END IN SIGHT UP THERE...MUCH OF IT MUST
INEVITABLY MAKE ITS WAY INTO OUR REGION...THOUGH THANKFULLY IN A
MODERATED FORM.  THUS...HIGH TEMPERATURES WILL BE IN ONLY THE UPPER
TEENS AND 20S THROUGHOUT THE EXTENDED PERIOD...WITH LOWS IN THE
SINGLE DIGITS FOR MOST OF THE CENTRAL AND NORTHERN LOCATIONS.
MERCURIES WILL LIKELY DIP TO BELOW ZERO ACROSS MUCH OF THE
ADIRONDACKS AND GREENS FOR ALL OF NIGHTS 5 THROUGH 8.  THE MEX
SUGGESTS THAT THE COLD AIR INTRUSION WILL BE MUCH MORE PROFOUND THAN
THE GMOS...WHICH WAS THE MODEL OF CHOICE.  THIS IS ESPECIALLY TRUE
FOR SATURDAY NIGHT...AND FOR THE NORTHERN ZONES.  OVERALL...THE MEX
SUGGESTS EVEN COLDER.  ISOBARS WILL BE TIGHTLY PACKED AS THE STORM
DEPARTS...SO THERE WILL BE A PERIOD OF STRONG NORTHWESTERLY WINDS
BEHIND IT MONDAY NIGHT.  HOWEVER...THEYLL BE ON THE WANE WITH THE
HIGH SETTLING QUICKLY IN FOR TUESDAY.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
A FAST MOVING STORM SYSTEM WILL APPROACH FROM THE SOUTHWEST FOR
THE OVERNIGHT HOURS. -SN WILL BREAK OUT FROM SOUTH TO NORTH AT ALL
TAF SITES AFTER MIDNIGHT...AND THE SNOW WILL GRADUALLY INCREASE IN
INTENSITY. WILL UPDATE POU TAF IF SNOW STARTS A LITTLE EARLY...BUT
RADAR TRENDS STILL SUPPORT MOST OF THE SNOW STARTING ACROSS THE
REGION AROUND OR AFTER MIDNIGHT. THIS WILL INITIALLY LOWER
VSBYS/CIGS AT ALL SITES TO MVFR...WITH IFR CONDITIONS POSSIBLE
JUST PRIOR TO SUNRISE. SOME PL/FZRA WILL MIX IN AT KPOU...ESP BY
12Z. THE PRECIP WILL BEGIN TO TAPER OFF ON WED MORN...AND WITH THE
COLDEST CLOUD TOPS QUICKLY MOVING OFF TO THE EAST...THE LINGERING
LOWER CLOUDS WILL LIKELY NOT HAVE MUCH ICE IN THEM...CAUSING ANY
LINGERING PRECIP TO FALL AS -FZRA/-FZDZ FOR MID TO LATE WED MORN.
CONTINUING MVFR FOR VISIBILITIES AND CEILINGS...EVEN AFTER THE
PRECIPITATION ENDS AROUNF 18-19Z. WINDS WILL BE LIGHT THROUGH THE
ENTIRE TAF PERIOD.

OUTLOOK...
WED PM...MVFR/VFR. FZDZ ENDING.
THU...VFR. NO SIG WX.
FRI...IFR/MVFR. SN LIKELY...MIXING WITH PL/FZRA SOUTH.
SAT...VFR. NO SIG WX.
SUN...MVFR/IFR CHC SN.

&&

.HYDROLOGY...
WITH MAINLY FROZEN OR FREEZING PRECIPITATION FORECAST OVER THE NEXT
SEVERAL DAYS...AND TEMPS GENERALLY AT OR BELOW FREEZING EVEN DURING
THE DAYTIME PERIODS...EXPECT STREAMS AND RIVERS TO SLOWLY RETURN TO
NEAR SEASONAL NORMAL LEVELS AND FLOWS OVER THE NEXT FEW DAYS AS
RUNOFF DECREASES.

FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 1 PM EST WEDNESDAY FOR CTZ001-
     013.
NY...WINTER WEATHER ADVISORY UNTIL 1 PM EST WEDNESDAY FOR NYZ032-
     033-038>043-047>054-058>061-063>066-082>084.
MA...WINTER WEATHER ADVISORY UNTIL 1 PM EST WEDNESDAY FOR MAZ001-
     025.
VT...WINTER WEATHER ADVISORY UNTIL 1 PM EST WEDNESDAY FOR
     VTZ013>015.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
Hazardous weather outlook, Dec 16, 4:10 PM EST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
410 PM EST TUE DEC 16 2008

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-171200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
410 PM EST TUE DEC 16 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT OUR REGION LATE THURSDAY
NIGHT INTO EARLY FRIDAY NIGHT...POSSIBLY BRINGING A SIGNIFICANT
SNOWFALL TO THE REGION.

A THIRD STORM SYSTEM WITH A WINTRY MIX OF PRECIPITATION IS POSSIBLE
LATE SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND REPORTS OF SNOWFALL AMOUNTS OF 2
INCHES OR MORE AS WELL AS ICE ACCRETION MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE BY TELEPHONE OR THE SEVERE WEATHER
REPORT FORM ON THE INTERNET.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 winter weather. Local standard time, as filed.

Winter Weather, Eastern Albany

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Eastern Albany forecast zone
Reported by
Trained Spotter
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Winter Weather, Western Albany

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Western Albany forecast zone
Reported by
Trained Spotter
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Winter Weather, Northern Herkimer

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Northern Herkimer forecast zone
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Winter Weather, Southern Herkimer

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Southern Herkimer forecast zone
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Weather, Southern Fulton

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Southern Fulton forecast zone
Reported by
Trained Spotter
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Winter Weather, Montgomery

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

Winter Weather, Northern Saratoga

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Northern Saratoga forecast zone
Reported by
Trained Spotter
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Winter Weather, Northern Warren

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Northern Warren forecast zone
Reported by
Trained Spotter
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Winter Weather, Northern Washington

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Winter Weather, Schoharie

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Schoharie forecast zone
Reported by
Trained Spotter
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

Winter Weather, Western Schenectady

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Western Schenectady forecast zone
Reported by
Trained Spotter
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Winter Weather, Eastern Schenectady

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Eastern Schenectady forecast zone
Reported by
Trained Spotter
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Winter Weather, Southern Saratoga

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Southern Saratoga forecast zone
Reported by
Trained Spotter
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Winter Weather, Western Rensselaer

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Western Rensselaer forecast zone
Reported by
Trained Spotter
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Weather, Eastern Rensselaer

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Eastern Rensselaer forecast zone
Reported by
Trained Spotter
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Weather, Western Greene

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Western Greene forecast zone
Reported by
Trained Spotter
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Weather, Eastern Greene

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Eastern Greene forecast zone
Reported by
Trained Spotter
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Weather, Western Columbia

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Western Columbia forecast zone
Reported by
Trained Spotter
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Winter Weather, Eastern Columbia

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Eastern Columbia forecast zone
Reported by
Trained Spotter
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Winter Weather, Western Ulster

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Western Ulster forecast zone
Reported by
Trained Spotter
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Winter Weather, Eastern Ulster

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Eastern Ulster forecast zone
Reported by
Trained Spotter
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Winter Weather, Western Dutchess

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Western Dutchess forecast zone
Reported by
Trained Spotter
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Winter Weather, Eastern Dutchess

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Eastern Dutchess forecast zone
Reported by
Trained Spotter
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Winter Weather, Northern Fulton

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Northern Fulton forecast zone
Reported by
Trained Spotter
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Winter Weather, Southeast Warren

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Southeast Warren forecast zone
Reported by
Trained Spotter
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Winter Weather, Southern Washington

When
December 17, 12:00 AM EST to 12:00 PM EST
Where
Southern Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143026, 143027, 143028, 143030, 143031, 143032, 143033, 143034, 143035, 143036, 143037, 143038, 143039, 143040, 143041, 143042, 143043, 143044, 143045, 143046, 143047, 143048, 143049, 143050, 143051, 143052, 143053.